Alert archive / Florida / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Melbourne, FL
NWS Melbourne, FL issued this flash flood warning at Aug 20, 2008, 8:30 PM EDT for Brevard County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2008, 8:30 PM EDT (00:30 UTC)
- Expired
- Aug 21, 2008, 2:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 33 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMLB 210030
FFWMLB
FLC009-210630-
/O.NEW.KMLB.FF.W.0011.080821T0030Z-080821T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
830 PM EDT WED AUG 20 2008
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BREVARD COUNTY IN EAST CENTRAL FLORIDA...
THIS INCLUDES THE CITIES OF...SHARPES...PORT CANAVERAL...MERRITT
ISLAND...CAPE CANAVERAL...TITUSVILLE AIRPORT...TITUSVILLE...
SCOTTSMOOR...SATELLITE BEACH...ROCKLEDGE...PORT SAINT JOHN...
PLAYALINDA BEACH...PATRICK AIRFORCE BASE...PALM BAY...MIMS...
MELBOURNE...MALABAR...LONE CABBAGE FISH CAMP...INDIALANTIC...
HAULOVER CANAL...GRANT...COCOA BEACH...COCOA...CAMP HOLLY FISH
CAMP...BAREFOOT BAY...
* UNTIL 230 AM EDT THURSDAY
* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
HEAVY RAIN BANDS CONTINUING TO ROTATE AROUND THE SOUTHWEST SIDE
OF THE CENTER OF TROPICAL STORM FAY AND INTO NORTHERN BREVARD
COUNTY. THERE REMAINS THE POTENTIAL FOR THIS BAND TO EXPAND OR
EXTEND FARTHER SOUTHWARD INTO SOUTHERN BREVARD COUNTY...WHERE
WIDESPREAD FLOODING AND STANDING WATER PROBLEMS WILL CONTINUE
OVERNIGHT...EVEN IN ABSENCE OF ADDITIONAL RAINFALL.
* TOTAL RAINFALL AMOUNTS OF ONE TO THREE INCHES...WITH LOCALLY
HIGHER AMOUNTS...WILL BE POSSIBLE IN THE WARNING AREA...ESPECIALLY
ACROSS NORTHERN BREVARD COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA...TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY. DO NOT VENTURE INTO...OR ATTEMPT TO CROSS
...FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND INTERSECTIONS. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MELBOURNE.
LAT...LON 2786 8044 2794 8052 2782 8051 2783 8087
2848 8087 2860 8096 2878 8096 2878 8084
2835 8072 2871 8075 2878 8083 2879 8079
2866 8067 2867 8066 2878 8073 2878 8072
2859 8057 2845 8052 2821 8059 2787 8044
$$
CRISTALDIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:57 PM EDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 20, 2:57 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
257 PM EDT WED AUG 20 2008
.DISCUSSION...
...EXTREME FLOODING DANGER CONTINUING IN SOUTH BREVARD...
...TRAVEL IS NOT RECOMMENDED...
TONIGHT...THE CENTER OF TROPICAL STORM FAY CONTINUES TO DRIFT NORTH
AND ACCORDING TO THE WIND TOWERS AT CAPE CANAVERAL...THE CENTER WAS
JUST ALONG THE NORTH SIDE AT THE COAST. HOWEVER...A CONVERGENCE
ZONE CONTINUED TO THE SOUTH OF THE CENTER AND WAS RESULTING IN A
PERSISTENT BAND OF SHOWERS PRODUCING HEAVY RAINFALL. AMOUNTS ARE
BEING MEASURED IN FEET...WITH ONE REPORT IN NORTH MELBOURNE OVER 24
INCHES AND SEVERAL OTHER SPOTS AROUND MELBOURNE AT 16-18 INCHES.
THESE RAIN AMOUNTS ARE EASILY RECORDS AND WILL TURN OUT TO BE
HISTORICAL FOR THE LOCAL AREA. THE HYDROMETEOROLOGICAL PREDICTION
CENTER ANTICIPATES STORM TOTALS NEAR 30 INCHES IN A FEW SPOTS.
THE RESULTING FLOODING HAS PRODUCED LIFE THREATENING FLOODING IN
SOUTH BREVARD...ESPECIALLY MELBOURNE...AND CONTINUES TO BE THE MAIN
HAZARD IN THE SHORT TERM.
THE CENTER OF FAY IS FORECAST TO CONTINUE DRIFTING SLOWLY NORTH
THROUGH THIS EVENING...WITH A TURN TO THE NORTHWEST TONIGHT INTO THE
VOLUSIA COUNTY COAST.
STAY TUNED TO THE LATEST STATEMENTS ABOUT WHAT MAY TURN OUT TO BE A
HISTORIC FLOOD EVENT FOR SOUTH BREVARD COUNTY.
THURS-SAT (PREVIOUS FORECAST)...NHC FORECAST TRACK OF FAY LIFTING
BACK NWLY THROUGH PENINSULA MAY CONTINUE ENHANCED WINDS INTO
THURSDAY...ESP NORTHERN SECTIONS. THIS INDICATED IN CURRENT FORECAST
WITH CAVEAT THAT WITH FAY IN SUCH CLOSE PROXIMITY TO AREA...EVEN
MINOR CHANGES IN THE PROJECTED TRACK AND STRENGTH OF FAY COULD MEAN
MAJOR REVISIONS IN LOCAL FORECASTS. EVEN AFTER DIRECT IMPACTS FROM
FAY LESSEN OVER THE AREA...VERY WET PATTERN EXPECTED TO CONTINUE
INTO THE WEEKEND. EC FL WILL BE VULNERABLE TO ADDITIONAL FLOODING
DUE TO HEAVY RAINFALL THAT HAS OCCURRED WITH FAY.
&&
.AVIATION...WIDESPREAD IFR AND SCATTERED LIFR CONDITIONS ALONG WITH
STRONG/GUSTY WINDS ALONG THE COAST. FAR SOUTHERN SECTIONS WILL HAVE
SOME MVFR CONDITIONS...MAINLY SOUTH OF KFPR. EXPECT THESE INCLEMENT
CONDITIONS TO PERSIST OVERNIGHT BUT SOME GRADUAL BREAKUP OF THE
SOLID COVERAGE SHOULD OCCUR.
&&
.MARINE...HAZARDOUS CONDITIONS CONTINUE WITH A TROPICAL STORM
WARNING FOR ALL OF THE WATERS. DEPENDING ON THE ERRATIC MOVEMENT OF
FAY...CONDITIONS MAY START TO GRADUALLY IMPROVE IN THE SOUTH ON THU.
CURRENT INDICATIONS ARE THAT BY THE WEEKEND THE SYSTEM WILL BE FAR
ENOUGH OFF TO OUR NORTHWEST SO THAT WINDS/SEAS DIMINISH TO MORE
MANAGEABLE LEVELS FOR BOATING.
EXPECT THAT THERE WILL BE A LONG PERIOD SWELL THOUGH WHICH COULD
LEAD TO A HIGH RIP CURRENT DANGER.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THURSDAY MORNING FOR COASTAL VOLUSIA-INDIAN
RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
SOUTHERN LAKE-ST. LUCIE.
WIND ADVISORY UNTIL 6 PM EDT THURSDAY FOR MARTIN-OKEECHOBEE.
TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-NORTHERN
BREVARD-SOUTHERN BREVARD-ST. LUCIE.
TROPICAL STORM WIND WARNING UNTIL 6 PM EDT THURSDAY FOR INLAND
VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN LAKE.
TROPICAL STORM WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR
OSCEOLA.
AM...TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
LASCODY/WEITLICH/PENDERGRAST/BLOTTMAN/DECKER/TURNER/
JACOBS/STEVENSON/BURKHARDT/LESLIEHazardous weather outlook, Aug 19, 9:48 PM EDT, 22 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 948 PM EDT TUE AUG 19 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-201000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 948 PM EDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...OVERNIGHT. PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT AND ITS GRAPHICAL COMPONENT FOR INFORMATION ON EXPECTED IMPACTS FROM TROPICAL STORM FAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. IMPACTS FROM FAY ARE EXPECTED TO LINGER INTO AT LEAST WEDNESDAY WITH A RETURN TO A MORE TYPICAL SUMMER PATTERN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... FORMAL ACTIVATION IS LIKELY. THE NATIONAL WEATHER SERVICE MAY NEED A PCARS RADIO OPERATOR. SEDLOCK
In the hours before
Special weather statement, Aug 20, 3:55 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 355 PM EDT WED AUG 20 2008 FLZ047-054-202200- INDIAN RIVER-SOUTHERN BREVARD COUNTY- 355 PM EDT WED AUG 20 2008 ...SQUALL OVER NORTHERN INDIAN RIVER COUNTY AND SOUTHERN BREVARD COUNTY PERSISTS WITH HAZARDOUS FLOODING OCCURRING ACROSS SOUTHERN BREVARD COUNTY... AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS NO SIGNS THAT THE STRONG SQUALL OVER SOUTHERN BREVARD AND NORTHERN INDIAN RIVER COUNTIES IS WEAKENING. THIS SQUALL WILL CONTINUE TO PERSIST THROUGH LATE AFTERNOON PRODUCING TORRENTIAL RAINFALL AND SEVERE STREET AND LOW LEVEL FLOODING. ANOTHER ADDITIONAL 2 TO 3 INCHES ARE POSSIBLE OVER THE NEXT COUPLE HOURS SOUTH OF 192 IN SOUTHERN BREVARD COUNTY. IN ADDITION TO HEAVY RAIN...WIND GUSTS UP TO 40 MPH ARE STILL POSSIBLE WITH THIS SQUALL. IT IS HIGHLY RECOMMENDED THAT IF YOU DO NOT NEED TO DRIVE ANYWHERE TODAY TO PLEASE STAY OFF THE ROADS A FEW RAINFALL REPORTS ACROSS EAST CENTRAL FLORIDA THROUGH 3 PM ARE AS FOLLOWS: NATIONAL WEATHER SERVICE OFFICE MELBOURNE 16.83 MELBOURNE INTERNATIONAL AIRPORT 13.32 VIERA 18.42 WINDOVER FARMS 24.80 FORT PIERCE 11.26 SCRIPPS SPACE COAST REPORT FROM SEBASTIAN- PUBLIC - 18.50 SEDLOCK
Special weather statement, Aug 20, 4:13 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 413 PM EDT WED AUG 20 2008 FLZ064-202215- MARTIN- 413 PM EDT WED AUG 20 2008 ...FUNNEL CLOUDS POSSIBLE OVER SOUTHEASTERN MARTIN COUNTY... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER HOBE SOUND AND NEAR JOHNATHAN STATE PARK...MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS AND FUNNEL CLOUDS INCLUDE JOHNATHAN DICKINSON STATE PARK. FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. SEDLOCK
Special weather statement, Aug 20, 5:50 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 550 PM EDT WED AUG 20 2008 FLZ047-054-147-202345- INDIAN RIVER-NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY- 550 PM EDT WED AUG 20 2008 ...SQUALLS OVER INDIAN RIVER COUNTY AND NORTHERN BREVARD COUNTY CONTINUE TO DUMP HEAVY RAINFALL FALL ON ALREADY SATURATED GROUND... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG SQUALLS OVER NORTHERN BREVARD AND INDIAN RIVER COUNTIES. THESE HEAVY BANDS OF PRECIPITATION WILL CONTINUE TO PERSIST THROUGH EARLY EVENING PRODUCING TORRENTIAL RAINFALL AND SEVERE STREET AND LOW LEVEL FLOODING. ANOTHER ADDITIONAL 2 TO 3 INCHES ARE POSSIBLE OVER THE NEXT COUPLE HOURS ACROSS NORTHERN BREVARD COUNTY AND THROUGH CENTRAL INDIAN RIVER COUNTY. IN ADDITION TO HEAVY RAIN...WIND GUSTS UP TO 40 MPH ARE STILL POSSIBLE WITH THESE SQUALLS. IT IS HIGHLY RECOMMENDED THAT IF YOU DO NOT NEED TO DRIVE ANYWHERE TODAY TO PLEASE STAY OFF THE ROADS A FEW RAINFALL REPORTS ACROSS EAST CENTRAL FLORIDA THROUGH 4 PM ARE AS FOLLOWS: NATIONAL WEATHER SERVICE OFFICE MELBOURNE 17.35 MELBOURNE INTERNATIONAL AIRPORT 13.51 VIERA 18.42 WINDOVER FARMS 24.80 FORT PIERCE 13.37 SCRIPPS SPACE COAST REPORT FROM SEBASTIAN- PUBLIC - 18.50 SEDLOCK
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:36 AM EDT | Flash Flood Warning | MLB | Brevard, Orange | 5 hr |
| Aug 21, 8:05 AM EDT | Flash Flood Warning | MLB | Brevard | 4 hr |
| Aug 21, 10:35 AM EDT | River Flood Warning | MLB | Lake, Volusia | 54 days |
| Aug 21, 12:10 PM EDT | Areal Flood Warning | MLB | Brevard, Lake, Orange, Seminole, Volusia | 6 hr |
| Aug 21, 4:39 PM EDT | Flash Flood Warning | MLB | Lake, Orange, Seminole, Volusia | 4 hr |
| Aug 21, 6:45 PM EDT | Flash Flood Warning | MLB | Brevard | 105 min |
Nearby
Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.